Discontinuation Of Anticoagulants Causes Patient To Develop Pulmonary Embolisms


Pulmonary Embolism ExpertThis case involves a 75-year-old male patient who had two back surgeries for degenerative disease and was sent to a rehabilitation hospital. Given his immobility, the patient was placed on deep vein thrombosis (DVT) prophylaxis and given a subcutaneous anticoagulant injection. When his rehabilitation progress plateaued, the decision was made to send him to a nursing facility. On the day of transfer, the anticoagulant was discontinued and never restarted. Subsequently, at the nursing home, the patient fell and was found to have very low blood pressure. The medical director was notified and gave the patient fluids, but no further workup was done. Not long after, the patient went into cardiac arrest and was found to have bilateral pulmonary embolisms. He survived but sustained optical infarcts which caused the patient to go blind. An expert internist or physical medicine and rehabilitation physician with experience in rehabilitation facilities was sought to speak to policies of DVT prophylaxis as well as proper evaluation of hemodynamic collapse.

Question(s) For Expert Witness

  • 1. Do you routinely treat patients undergoing rehab post-back surgery?
  • 2. Are you familiar with the standard of care when it comes to DVT prophylaxis and/or assessment of hemodynamic collapse?

Expert Witness Response E-069713

I am familiar with the standard of care for DVT prophylaxis in non-mobile patients. I have taken care of many patients after back surgery having been an inpatient position of a rehabilitation hospital for 30 years. Skilled nursing facility care is a lower level of care than acute rehabilitation. Because of this, the patient was likely to have less therapy and less ability to move and walk. Decreased movement and decreased walking in a patient matching this description will increase the probability of developing deep vein thrombosis. If the patient did not have any contraindications to continuing subcutaneous heparin, he should have been continued on DVT prophylaxis either with subcutaneous heparin, Lovenox, or at the very least, 81 mg of aspirin.  I would like to know what the patient’s specific vital signs were at the time of the fall. If his blood pressure was severely low and if he had tachycardia, that would have indicated possible pulmonary embolus. At the very least, the patient should have had an EKG and consultation with internal medicine regarding orthostasis or whether he had experienced any type of central neurologic problem causing the fall.

RELATED EXPERT WITNESSES

Post Tags